Menu

Pharmaceutical Litigation

855-797-9899

Pharmaceutical Litigation

Complications
after taking
Dangerous Drugs?

Find out if you qualify
for legal recourse through
a FREE, private and no obligation
case review by our Pharma Suits
patient advocates.

Free Case Review




blog home Pharmasuits Talcum Powder Poisoning: The Hidden Danger of Baby Powder

Talcum Powder Poisoning: The Hidden Danger of Baby Powder

By on September 27, 2016

There have been studies conducted on talcum powder over the last several decades, with many drawing a link between the powdery, white substance and cancer. Despite the attention given to ovarian cancer, few people know that talcum powder can actually be poisonous if ingested or inhaled in large amounts. Small children and babies are at an increased risk for these issues, especially if they suffer from certain heart and respiratory conditions. To learn more about this often overlooked threat, read the information below.

What is Talcum Powder Poisoning?

Talcum powder is mainly composed of a mineral known as talc, which largely consists of silicon and magnesium. Talc is mined from the earth and is oftentimes mined in close proximity to asbestos, a known carcinogen. Talcum powder poisoning is a potentially life-threatening condition that occurs when a person inhales or swallows talcum powder. If treated immediately, the prognosis for this condition is fairly good, but if too much has been ingested, or if treatment is delayed, permanent lung damage or death can occur. The condition is also known as baby powder poisoning in some circles, and infants, drug users (cocaine and heroin), and industrial workers are at an increased risk.

Common Signs of Poisoning

The first sign of talcum powder poisoning includes breathing problems. The breath of the afflicted individual usually becomes slow and shallow, and if medical treatment is not immediately sought, breathing can cease altogether (this can lead to death or permanent brain damage). Other symptoms of poisoning include the following.

• Increased urine output
• Convulsions
• Low blood pressure
• Severe cough or respiratory irritation
• Blisters
• Drowsiness

If the victim cannot inhale an adequate amount of oxygen, he or she may slip into a coma for an extended period of time.

Treatment and Prevention

If you notice any signs of talcum powder poisoning, you should immediately call emergency services or the Poison Control Center. It is important to note that the longer you delay seeking treatment, the less likely you or your loved one is to recover. In order to reduce the chances of your infant being poisoned, you should keep talcum powder in a safe, locked place. When using talcum powder, be sure to direct the container away from your infant’s body or belongings.

Get the Justice You Deserve

Talcum powder poisoning poses a special threat to children, but adults are also susceptible to this potentially deadly condition. If you or your child has been poisoned by talcum powder or is experiencing respiratory difficulties, please contact the Jacksonville law office of Farah & Farah. We will defend your rights, and get you the justice you deserve. Contact us at (800) 533-3555.

Posted in: Pharmasuits


Need help now? Speak with a
Patient Advocate now:
855-797-9899

Who We Are

The pharmaceutical litigation attorneys at Farah & Farah go after negligent corporations that put unsuspecting consumers in harm's way. Pharmaceutical companies not only have a duty to manufacture drugs that are safe, but they also have the obligation to warn consumers regarding dangerous side effects that can be caused by these drugs.

Learn More